Missouri, 2002

Hail in Missouri, August 13, 2002

August 13, 2002 · NWS SGF · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Aug 13, 2:30 AM CST, 8 hours 35 minutes earlier.

Area forecast discussion, Aug 13, 2:30 AM CST, 8 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
330 AM CDT TUE AUG 13 2002

SHORT TERM CONCERNS INCLUDE STORMS AROUND THE REGION...AND POSSIBLE
FLOODING TODAY.

ACTIVE WEATHER ACROSS THE FORECAST AREA EARLY THIS MORNING WITH ONE
STORM COMPLEX EXITING THE SOUTHEAST ZONES...AND ANOTHER APPROACHING
NORTHWEST ZONES. HAD SOME FLOODING IN THE SOUTHEAST...WHERE RADAR
ESTIMATES SHOW GOOD AREAL COVERAGE OF TWO TO THREE INCH STORM TOTAL
ACCUMULATIONS. SEVERE THREAT HAS DECREASED THIS MORNING WITH STORM
ACTIVITY BECOMING MORE ELEVATED.

LATEST SGF SOUNDING HAD PRECIPITABLE WATER VALUES OVER 1.90 INCHES.
WITH DEEP MOISTURE OVER THE REGION...SATURATED SOILS OVER THE
EASTERN ZONES...AND EXPECTED ADDITIONAL ACTIVITY AHEAD OF SLOW
MOVING COLD FRONT...HAVE DECIDED TO SPREAD FLOOD WATCH INTO ALL
COUNTIES THROUGH 6 PM. MARGINAL SEVERE STORM THREAT IS EXPECTED THIS
AFTERNOON AROUND MAX HEATING TIME...WITH CAPES AROUND 1000 J/KG OVER
CENTRAL AND EASTERN ZONES.

MESOETA CONTINUES TREND OF SLOWING DOWN FRONT A BIT AND LATEST
SURFACE OBSERVATIONS AND PRECIPITATION TRENDS SUPPORT THIS SOLUTION.
HAVE LAGGED PRECIP INTO TONIGHT FOR ALL ZONES...WITH HIGHEST POPS IN
THE SOUTHEAST.

TEMPERATURES LOOK TOO COLD WITH LATEST MAV GUIDANCE...PREFER THE FWC
NUMBERS WITH MAINLY UPPER 70S/LOWER 80S TODAY AND A FEW DEGREES
WARMER ON WEDNESDAY.

DIDNT MAKE TOO MANY ADJUSTMENTS TO THE REST OF THE FORECAST...AND
KEPT A CHANCE OF STORMS IN THE FORECAST FOR FRIDAY WITH SECONDARY
FRONTAL PASSAGE. LATEST AVN SHOWS ANOTHER FRONT APPROACHING THE
CENTRAL U.S. ON MONDAY...BUT WILL HOLD OFF ON POPS FOR NOW AS RECENT
MODEL TRENDS HAVE BEEN SLOWING DOWN PREVIOUS SOLUTIONS.

FCSTID = 17/TERRY

.SGF...
MO...FLOOD WATCH FOR TUESDAY FOR ZONES MOZ055>058...MOZ066>071...
MOZ077>083...MOZ088>098...MOZ101>106.

KS...FLOOD WATCH FOR TUESDAY FOR ZONES KSZ073...KSZ097...KSZ101.
SEVERE THUNDERSTORM WATCH UNTIL 5 AM ZONES KSZ073...KSZ097...KSZ101.

In the hours before

Local storm report, Aug 13, 7:40 AM CST, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
840 AM CDT TUE AUG 13 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1045 PM    NOBLE                     MO   WIND DAMAGE
08/12/02   OZARK                          NUMEROUS TREES DOWN.
                                          REPORTED BY PUBLIC.
Local storm report, Aug 13, 8:36 AM CST, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
936 AM CDT TUE AUG 13 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1025 PM    WASOLA                    MO   TORNADO
08/12/02   OZARK                          5 MILES SOUTH OF WASOLA
                                          AT  HIGHWAYS  5 AND 95.
                                          INTIAL SURVEY F0 200
                                          YARDS WIDE ABOUT 2
                                          MILES LONG. ROOFS BLOWN
                                          OFF OF BARNS LARGE
                                          TREES DOWN
Local storm report, Aug 13, 9:04 AM CST, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1004 AM CDT TUE AUG 13 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0100 AM    TECUMSEH                  MO   FLOOD
08/13/02   OZARK                          HIGHWAY Z AND
                                          TRIBUTARIES OF THE
                                          NORTH FORK OF THE WHITE
                                          RIVER FLOODED.
Local storm report, Aug 13, 9:07 AM CST, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1007 AM CDT TUE AUG 13 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1000 PM    SMALLETT                  MO   .5 INCH HAIL
08/12/02   DOUGLAS                        3 INCHES OF HAIL
                                          COVERING THE ROAD.
                                          REPORTED BY STORM
                                          SPOTTER.
Local storm report, Aug 13, 9:16 AM CST, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1016 AM CDT TUE AUG 13 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0700 PM    6 NE (SGF)SPRINGFIELD ARP MO   WIND DAMAGE
08/12/02   GREENE                         REPORTED BY PUBLIC.
                                          TREE DOWN ACROSS HWY AA

0720 PM    STRAFFORD                 MO   WIND DAMAGE
08/12/02   GREENE                         REPORTED BY MEDIA.
                                          TREES AND POWER LINES
                                          DOWN.

0730 PM    FORDLAND                  MO   WIND DAMAGE
08/12/02   WEBSTER                        REPORTED BY EMERGENCY
                                          MANAGEMENT.

0759 PM    FORDLAND                  MO   .75 INCH HAIL
08/12/02   WEBSTER                        REPORTED BY FIRE AND
                                          RESCUE.

0825 PM    4 S SEYMOUR               MO   WIND DAMAGE
08/12/02   WEBSTER                        REPORTED BY EMERGENCY
                                          MANAGEMENT. TREE ACROSS
                                          ROAD JUST OFF HWY BB.

0838 PM    SEYMOUR                   MO   .75 INCH HAIL
08/12/02   WEBSTER                        REPORTED BY EMERGENCY
                                          MANAGEMENT.

0950 PM    GOODHOPE                  MO   .88 INCH HAIL
08/12/02   DOUGLAS                        REPORTED BY STORM
                                          SPOTTER.

0950 PM    ROY                       MO   .88 INCH HAIL
08/12/02   DOUGLAS                        REPORTED BY STORM
                                          SPOTTER.

0958 PM    AVA                       MO   WIND DAMAGE
08/12/02   DOUGLAS                        WINDOWS BLOWN OUT OF
                                          HOUSE. TREES DOWN.
                                          REPORTED BY STORM
                                          SPOTTER.

1000 PM    SMALLETT                  MO   .5 INCH HAIL
08/12/02   DOUGLAS                        3 INCHES OF HAIL
                                          COVERING THE ROAD.
                                          REPORTED BY STORM
                                          SPOTTER.

1010 PM    ROGERSVILLE               MO   FLOOD
08/12/02   WEBSTER                        REPORTED BY STORM
                                          SPOTTER.

1010 PM    ROGERSVILLE               MO   FLOOD
08/12/02   WEBSTER                        WATER 6 INCHES DEEP AT
                                          HIGHWAY YY AND JAMES
                                          RIVER. REPORTED BY
                                          STORM SPOTTER.

1025 PM    WASOLA                    MO   TORNADO
08/12/02   OZARK                          5 MILES SOUTH OF WASOLA
                                          AT  HIGHWAYS  5 AND 95.
                                          INTIAL SURVEY F0 200
                                          YARDS WIDE ABOUT 2
                                          MILES LONG. ROOFS BLOWN
                                          OFF OF BARNS LARGE
                                          TREES DOWN

1045 PM    NOBLE                     MO   WIND DAMAGE
08/12/02   OZARK                          NUMEROUS TREES DOWN.
                                          REPORTED BY PUBLIC.

0300 AM    GAINESVILLE               MO   FLOOD
08/13/02   OZARK                          REPORTED BY LAW
                                          ENFORCEMENT
                                          OFFICIAL...STREET
                                          FLOODING IN
                                          GAINESVILLE.  WATER IN
                                          LOCAL LAUNDRY MAT.
                                          WATER APPROACHING
                                          MOBILE HOME.

0630 AM    3 SW GRAVOIS MILLS        MO   1 INCH HAIL
08/13/02   MORGAN                         REPORTED BY PUBLIC.
Special weather statement, Aug 13, 10:20 AM CST, 45 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-131800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1120 AM CDT TUE AUG 13 2002

...HEAVY RAINFALL AND FLOODING POSSIBLE ACROSS SOUTH CENTRAL
MISSOURI THIS AFTERNOON AND EVENING...

* HAZARDOUS WEATHER OUTLOOK THROUGH TONIGHT...

  HEAVY RAINFALL OF ONE TO THREE INCHES AND FLOODING

  SCATTERED SEVERE THUNDERSTORMS CAPABLE OF PRODUCING HAIL UP TO
  THE SIZE OF NICKELS...AND DAMAGING WINDS UP TO 70 MPH.

* AREAS AFFECTED AND TIMING...

  SOUTH CENTRAL MISSOURI EAST OF AN OSAGE BEACH TO NEOSHO LINE
  BETWEEN NOON AND 6 PM.

* SPOTTER ACTIVATION OUTLOOK...

  STORM SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

* DISCUSSION...

  THUNDERSTORMS WILL INCREASE IN COVERAGE OVER SOUTH CENTRAL
  MISSOURI THIS AFTERNOON AHEAD OF AN APPROACHING COLD FRONT. AN
  INCREASINGLY UNSTABLE AIRMASS WILL INTERACT WITH AN APPROACHING
  UPPER LEVEL DISTURBANCE TO SUPPORT THE DEVELOPMENT OF STRONG TO
  SEVERE THUNDERSTORMS MAINLY EAST OF A CASSVILLE TO ROLLA LINE.

  THESE STORMS WILL ALSO BE CAPABLE TO PRODUCE TORRENTIAL RAINFALL
  RATES AND LOCALIZED FLOODING. THE POTENTIAL OF FLOODING WILL BE
  HIGHER OVER AREAS THAT RECEIVED HEAVY RAINFALL MONDAY NIGHT.

* ADDITIONAL INFORMATION...

  A FLOOD WATCH REMAINS IN EFFECT FOR TODAY EAST OF A WARSAW TO JOPLIN
  LINE.

* EXTENDED OUTLOOK THROUGH MONDAY...

  ANOTHER COLD FRONT WILL MOVE ACROSS THE OZARKS ON FRIDAY...
  BRINGING SCATTERED SHOWERS AND THUNDERSTORMS TO THE REGION.

FOSTER

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

The radar

The Springfield radar (KSGF), 84 km away, was scanning. The volume nearest the first event began at 17:04 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Taney

When
August 13, 11:05 AM CST
Where
Taney County, Rueter
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.617, -92.867

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2002Every state in 2002This day in weather historyWarnings in Missouri, August 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5313281.